Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 302, NWS Goodland, KS

September 17, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 1:40 PM CDT for Thomas County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 2001, 1:40 PM CDT (18:40 UTC)
Expired
Sep 17, 2001, 2:30 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 1:47 PM CDTHail 1Levant, KS
Sep 17, 2:00 PM CDTHail 0.75Colby, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS53 KGLD 171840
SVRGLD
KSC193-171930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 230 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MINGO...OR ABOUT 11 MILES
  SOUTH OF COLBY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINGO AT 155 PM CDT
  HALFORD AT 210 PM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3930 10124 3913 10116 3915 10073 3940 10073

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 11:57 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 17, 11:57 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT MON SEP 17 2001

HAVE UPDATED TO REMOVE MORNING WORDING IN THE ZONES. THE LATEST
OBSERVATIONS AND CURRENT VISIBLE SATELLITE CONTINUES TO SHOW
PLENTY OF LOW CLOUDS AND REDUCE VISIBILITIES. LATEST RADAR SHOWING
THUNDERSTORMS INCREASING IN AREAL COVERAGE ACROSS THE CWA. THIS
TREND WILL CONTINUE AS A STRONG SHORT WAVE ENERGY MOVES ACROSS THE
REGION...THEREFORE THE MENTION OF THUNDERSTORMS WILL CONTINUE IN ALL
ZONES.

TABER

In the hours before

Special weather statement, Sep 17, 11:15 AM CDT, 2 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON SEP 17 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ALONG
AND SOUTH OF A KIT CARSON COLORADO TO GOVE KANSAS LINE.

A VIGOROUS UPPER LEVEL TROUGH LOCATED OVER WESTERN COLORADO WILL
MOVE INTO WESTERN KANSAS THIS EVENING. AS SHORT WAVE ENERGY ROTATES
AROUND THIS TROUGH A SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE
PANHANDLE OF OKLAHOMA THIS AFTERNOON. A SURFACE BOUNDARY WILL
EXTEND FROM THIS LOW PRESSURE INTO SOUTHWEST KANSAS. THE COMBINATION
OF COLD AIR ALOFT AND PLENTY OF LOW LEVEL MOISTURE WILL CREATE A
MODERATELY UNSTABLE ATMOSPHERE ACROSS THE REGION. ALSO...
AIDING IN THE DEVELOPMENT OF THUNDERSTORMS WILL BE A STRONG
UPPER LEVEL JET MAX WHICH WILL ENHANCE LIFT OVER THE AREA. HOWEVER...
WITH PERSISTENT CLOUD COVER SURFACE HEATING WILL BE LIMITED...
THEREFORE THE THREAT FOR SEVERE WEATHER WILL BE MINIMUM. THE BEST
CHANCE FOR PARTIAL CLEARING AND SEVERE THUNDERSTORMS WILL BE SOUTH OF
HIGHWAY 40. THE MAIN THREAT FROM THUNDERSTORMS THAT MAY DEVELOP WILL
BE LARGE HAIL AND LOCALLY VERY HEAVY RAINFALL. AS LOW PRESSURE
CONTINUES TO STRENGTHEN OVERNIGHT THE ENTIRE TRI STATE REGION CAN
EXPECT WIDE SPREAD RAIN WITH EMBEDDED THUNDERSTORMS. THE STORMS THAT
MAY DEVELOP OVERNIGHT SHOULD NOT BE SEVERE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:46 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman59 min
Sep 17, 1:38 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas67 min
Sep 17, 3:18 AM CDTSevere Thunderstorm WarningGLDThomas42 min
Sep 17, 2:46 PM CDTSevere Thunderstorm WarningGLDSheridan59 min
Sep 17, 3:40 PM CDTSevere Thunderstorm WarningGLDGove50 min
Sep 17, 4:23 PM CDTSevere Thunderstorm WarningGLDGove67 min
Sep 17, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Sep 17, 6:15 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.